Lithium-induced NDI (which stands for nephrogenic diabetes insipidus) is a serious condition that can result from taking the medication lithium for treatment of bipolar disorder or other psychiatric conditions.
Lithium can reduce the kidneys' ability to reabsorb water that would be used elsewhere in the body. This causes excessive urination, and the urine is highly diluted. This, in turn, causes the patient to become excessively thirsty to avoid dehydration.
About 50% of patients treated with lithium experience increased thirst and urination, but the percentage who actually develop lithium-induced NDI is only about 10%. If lithium-induced NDI is diagnosed, consideration should be given to the risks and benefits of discontinuing lithium therapy.
In a patient who has become severely dehydrated, rehydration is the first line of treatment. Lithium-induced NDI may be treated with medications such as ibuprofen, naproxen, and similar drugs called NSAIDs, or, oddly enough, by the use of certain medications called diuretics, which are normally used to increase urine output.
PubMed.gov. Drug-induced diabetes insipidus: incidence, prevention and management. U.S. National Library of Medicine, National Institutes of Health. Drug Saf. 1999 Dec;21(6):449-56.
Marples, David, M.D. About Lithium NDI. The Diabetes Insipidus Foundation, Inc. 2003.
Innis, Jennifer. "Recognizing Lithium-Induced NDI." Nursing. 2002.